Thursday, January 10, 2013

Hearing and Ototoxic Medications

There are many medications that can affect hearing.   Some drugs cause temporary hearing loss and others permanent hearing loss.    When in doubt ask your physician about potential side effects of medications.

Aspirin is one of the most common medications causing temporary hearing loss.  When it is taken in high doses is can cause changes in hearing and ringing in the ears.  The hearing loss and tinnitus typically recover when you stop taking the high dose.

Permanent hearing loss does not return when you stop taking the medication.  Medications that can cause permanent damage to the ear are often given in life saving situations.  For example, some of the strongest antibiotics and some chemotherapy drugs can cause permanent hearing loss.  These medications damage the fine hearing nerve fibers called haircells.

I recommend a baseline hearing evaluation prior to starting a medication known to cause hearing loss with periodic checks to monitor hearing while taking the medication.  Call today for an appointment.

Life sounds great!  Enjoy every moment!

Jane Kukula, AuD
Paula Webster, MA

Advanced Audiology Concepts
8897 Mentor Ave
Mentor, Ohio 44060

1 comment:

  1. Wonderful point’s altogether, you simply gained a brand new reader. I have a presentation in the coming week, and I was on the lookout for such information. This post has helped me a lot. Thanks!
    instantaneous water heaters